Home > Hayfever Issues > Cautions About Hay Fever Drugs

Cautions About Hay Fever Drugs

By: Ian Murnaghan BSc (hons), MSc - Updated: 17 Jul 2015 | comments*Discuss
 
Hay Fever Drugs Medications Risks

Millions of hay fever sufferers rely on hay fever drugs to prevent and treat their painful hay fever symptoms such as a runny nose, itchy eyes and an irritated throat. These drugs can be a lifeline for many people because they allow them to function more successfully in the home, at work and socially.

Cautions for Use

While most drugs – hay fever and otherwise – come with a number of side-effects, these are often tolerable or they disappear as therapy continues. For some people, side-effects are manageable in comparison with the troublesome hay fever symptoms.

However, there are still risks and cautions around the use of hay fever medications. While you might take your hay fever treatment only for seasonal hay fever, others are taking medications on a more regular basis year-round.

Becoming Informed

In fact, some will even exceed recommended dosages as they have the mistaken belief that they will obtain more rapid, successful relief of their hay fever symptoms. If you haven't given much thought to the potential problems related to the usage of hay fever drugs, it's a wise idea to consider the risks now. It doesn't mean that you should stop using medications but instead, it means that you should proceed with knowledge and caution.

Impact on Concentration

A major aspect of hay fever that is not well publicised is its effect on concentration. Hay fever tends to peak between the ages of fourteen and twenty-four – a time span when many people are studying for important exams and also making career choices. Hay fever sufferers who do not take any medication can anticipate a forty percent increased risk of getting lower grades due to their health condition.

Yet for those who do take medication, the impact is even more significant. In fact, almost three quarters of students who take hay fever medications can anticipate a full grade drop in their exams.

The drugs in hay fever formulations – such as antihistamines – can be somewhat sedating or may impact a person's ability to focus and concentrate on a task. Compared to the forty percent impact for hay fever sufferers who do not take medications, the figure rises to seventy percent if a hay fever sufferer is taking a sedating medication when they write their exam.

Medication Withdrawal

Frequent use of a hay fever medication can lead to symptoms of withdrawal when abruptly halted. This means that a hay fever sufferer's nose might feel more congested afterwards. Typically, however, you can prevent withdrawal effects to some extent by ensuring you do not overuse a medication. This means following instructions for frequency of dosing and the amount per dose carefully as well as listening to your doctor and pharmacist's recommendations for hay fever medication use.

Safer Hay Fever Drug Use

While you shouldn't stop using a medication that prevents or treats your hay fever symptoms, you should become informed about the risks and cautions around hay fever drug use. In particular, students writing exams and those in careers that require a lot of attention to detail and focus should be careful about hay fever drug use. With some care and caution, you can reap the most benefits from your hay fever medications while reducing the risks of the drugs.

You might also like...
Share Your Story, Join the Discussion or Seek Advice..
I'm taking several antihistamines pills at once more then the recommended doses my hay fever doesn't seem to get any better I'm forever congested consent sneezing and now my skin is rashly and itchy. Please help I'm a 34 female in good health but my hay fever is just so severe ive never had it so bad. Ive been to my GP several times no hay fever pill are working im also now getting a lot of head aches. What advice can you give me on this please thank you lisa
lily - 17-Jul-15 @ 7:05 PM
Share Your Story, Join the Discussion or Seek Advice...
Title:
(never shown)
Firstname:
(never shown)
Surname:
(never shown)
Email:
(never shown)
Nickname:
(shown)
Comment:
Validate:
Enter word:
Topics
Latest Comments
  • Molly
    Re: Common Symptoms Of Hay Fever
    Few months ago I had anelegic reaction in under my eyes so I was prescribed steroids antihistamine they worked. Then few weeks…
    9 June 2020
  • terrypops
    Re: Rebound Nasal Congestion
    I recently had a rhynectomy for sac since the operation I have been suffering from a severe blocked nose any body offer any advice
    8 June 2020
  • Gee
    Re: Tree Pollen
    Tender lymph glands in your neck under your chin are a sure sign of the body reacting to tree pollen. My glands have been tender since January but,…
    5 May 2020
  • Mandy P
    Re: Tree Pollen
    Does anyone know if Hawthorn causes hayfever please? We have a lot of Hawthorn at the bottom of our garden and I'm really suffering at the moment with…
    1 May 2020
  • Paul
    Re: Tree Pollen
    Having not really suffered from any Hayfever symptoms since 1988, I can honestly say that I have never felt so rough as I have these last 6-7 weeks. So…
    26 April 2020
  • Sian
    Re: Tree Pollen
    Do conifer trees cause big hayfever allergies? Massive conifer in our front garden which we have watched spewing out pollen for weeks, coating cars. I…
    26 April 2020
  • Andrew
    Re: Tree Pollen
    I developed tree pollen allergy about fifteen years ago in my mid thirties. I had desensitisation injections for 3 years at Southmead hospital in my…
    24 April 2020
  • Clare
    Re: Tree Pollen
    I have been suffering from seasonal tree pollen hayfever for the past few years and in response to Katy, the timing of your discomfort is probably…
    23 April 2020
  • Axisboldaslove
    Re: Tree Pollen
    First year I have experienced hay fever.started feeling rough in March sore throat and uvlia, had a large rash on upper torso.blocked nose in morning
    16 April 2020
  • Cat
    Re: Tree Pollen
    My hay fever is the worst it has ever been and I have been unable to go outside for over a week now or open a window. Just to get out of bed in the…
    15 April 2020